Texas, 2012

High Wind in Texas, February 28, 2012

February 28, 2012 · NWS AMA · 15 events in 12 counties and zones

A tight pressure gradient across much of the Texas Panhandle resulted in high non-thunderstorm gradient winds during the afternoon hours. Some damage was reported across the south central Texas Panhandle, however there were no injuries or fatalities.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A tight pressure gradient across much of the Texas Panhandle resulted in high non-thunderstorm gradient winds during the afternoon hours. Some damage was reported across the south central Texas Panhandle, however there were no injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 11:51 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 28, 11:51 AM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1151 AM CST TUE FEB 28 2012

.AVIATION...
FOR THE 18Z TAFS...HIGH WIND EVENT UNDERWAY AND WILL CONTINUE UNTIL AROUND
SUNSET AT ALL TAF SITES. AVIATION WEATHER WARNING IN EFFECT FOR KAMA
TIL 8 PM AS WELL. SINCE RAINFALL AMOUNTS FROM LAST NIGHT AND THIS
MORNING WERE ON THE LIGHT SIDE...EXPECT AREAS OF BLOWING DUST TO
CAUSE SOME LOCAL VSBY RESTRICTIONS THIS AFTERNOON. WINDS TO GRADUALLY
SUBSIDE AFTER SUNSET THIS EVENING.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 558 AM CST TUE FEB 28 2012/

AVIATION...
12Z TAFS...AVIATION WEATHER CONCERNS CENTER ON WHEN VFR CONDITIONS
WILL RETURN TO THE TERMINALS AND TIMING OF PACIFIC FRONT ALONG WITH
WIND SPEEDS LATER THIS MORNING.

MORNING 11-3.9 MICRON SATELLITE IMAGERY SHOWS AN EXPANSIVE AREA OF LOW
CLOUDS WITH LIFR CIGS CONTINUING TO STREAM ACROSS THE TERMINALS.
CURRENT OBS SHOW AREAS OF FOG ARE STARTING TO LIFT...WITH VFR VISBYS
CURRENTLY BEING REPORTED AT KAMA. EXPECT THIS FOG TO LIFT WITHIN THE
NEXT HOUR OR TWO. STILL HAVE IFR CIGS AT THE TERMINALS THROUGH AROUND
16-17Z WHERE DRIER AIR UPSTREAM MOVES INTO THE AREA CAUSING THE LOW
CLOUDS TO THIN/DISSIPATE. ONCE THESE LOW CLOUDS CLEAR...VFR
CONDITIONS ARE EXPECTED THROUGH THE TAF FORECAST PERIOD.

AS FOR WINDS...SOUTHEAST WINDS AROUND 10 TO 15 KTS WILL RAPIDLY
INCREASE TO AROUND 20 KTS SUSTAINED WITH GUSTS UP TO NEAR 30 KTS BY
14Z. WINDS WILL CONTINUE TO INCREASE LATER THIS MORNING AND
AFTERNOON. EXPECT THE STRONGEST WINDS TO AFFECT THE KDHT/KGUY
TERMINALS ALTHOUGH ALL THREE TERMINALS SHOULD SEE SUSTAINED WINDS OF
35 TO 40 KTS WITH GUSTS UP TO NEAR 50 KTS BY 17-19Z. HAVE PUSHED BACK
THE TIMING OF AN APPROACHING PACIFIC FRONT TO AROUND 00-01Z. WINDS
SHOULD DIMINISH SOON AFTER THE FRONT MOVES THROUGH...WITH SPEEDS
FALLING OFF TO AROUND 10 KTS.

CLK

PREV DISCUSSION... /ISSUED 310 AM CST TUE FEB 28 2012/

DISCUSSION...
STRONG UPPER LEVEL SHORT WAVE TROUGH WILL LIFT NORTHEAST FROM
ARIZONA THIS MORNING INTO WESTERN NEBRASKA BY LATE THIS AFTERNOON.
THE PANHANDLES WILL BE ON THE WINDY SIDE OF THIS STORM SYSTEM WITH
100 TO 125 KNOT JET MOVING ACROSS THE PANHANDLES THIS AFTERNOON. IT
APPEARS THAT ALL CURRENT HIGHLIGHTS FOR WIND WILL BE WELL NEEDED
TODAY AS THE SURFACE GRADIENT TIGHTENS AND STRONGER WINDS ARE
BROUGHT DOWN TO THE SURFACE BEHIND A PACIFIC COLD FRONT MOVING
ACROSS THE AREA LATE THIS MORNING THROUGH ABOUT MID AFTERNOON. WILL
LEAVE THE MENTION OF MORNING THUNDERSTORMS IN THE FORECAST...AS
LIFT IS FORECAST AHEAD OF THIS SYSTEM AND THIS COUPLED WITH
INCREASING MOISTURE COULD SET THE STAGE FOR A FEW THUNDERSTORMS.
RELATIVE HUMIDITY VALUES SHOULD DECREASE A LOT THIS AFTERNOON AND
THEY MAY EVEN BE LOWER THAN WHAT THE DRIEST MODEL SHOWS. WITH THIS
IN MIND HAVE GONE AHEAD AND FLIPPED THE FIRE WEATHER WATCH IN THE
EAST OVER TO A RED FLAG WARNING AS WELL.

THE WINDS MAY CONTINUE TO STAY QUITE STRONG INTO EARLY THIS EVENING
AS THE GRADIENT REMAINS TIGHT...SO LIKE THE IDEA OF KEEPING THE
HIGHLIGHTS THROUGH 800 PM TONIGHT.

NEXT SYSTEM WILL MOVE EAST FROM THE PACIFIC NORTHWEST AND INTO
THE NORTHERN HIGH PLAINS BY THURSDAY NIGHT. THIS WILL HELP TO
DRIVE A COLD FRONT SOUTH ACROSS THE PANHANDLES FRIDAY MORNING.
SOME RAIN OR SNOW WILL BE POSSIBLE BEHIND THIS FRONT IN
ASSOCIATION WITH THE VORTICITY THAT MOVES ACROSS THE AREA IN THE
BOTTOM OF THE UPPER LEVEL TROUGH FRIDAY AND FRIDAY NIGHT.

THE PANHANDLES ARE THEN EXPECTED TO REMAIN IN A NORTHWEST FLOW
ALOFT THROUGH THIS WEEKEND WHICH WILL THEN TRANSITION TO A RIDGE
ALOFT BY EARLY NEXT WEEK. THIS SPELLS DRY WEATHER WITH A WARMING
TREND. HOWEVER...DID CONTINUE WITH A COMPROMISE BETWEEN THE GFS AND
ECMWF TEMPERATURES AS IT LOOKS LIKE THE GFS MAY BE A LITTLE QUICK
TO MOVE THE COLD AIR TO THE EAST OF THE AREA LATE THIS WEEKEND.

FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
PANHANDLES TODAY BEHIND A PACIFIC COLD FRONT. LOWEST RELATIVE
HUMIDITIES ARE EXPECTED TO DROP TO THE 10 TO 15 PERCENT RANGE
WITH WINDS HOWLING OUT OF THE WEST.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ON THURSDAY AS WINDS PICK UP AGAIN AND RELATIVE HUMIDITIES
DROP.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN.

     RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: COLLINGSWORTH...DONLEY...WHEELER.

OK...HIGH WIND WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&
Hazardous weather outlook, Feb 28, 3:46 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
346 AM CST TUE FEB 28 2012

OKZ001>003-TXZ001>020-282200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
346 AM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THIS MORNING. NO SEVERE THUNDERSTORMS ARE EXPECTED AT
THIS TIME.

VERY STRONG SOUTHWEST WINDS 30 TO 45 MPH WITH GUSTS UP TO 65 MPH
ARE EXPECTED THROUGH THIS EVENING. A HIGH WIND WARNING IS IN EFFECT
FOR ALL BUT THE SOUTHEASTERN PANHANDLE. ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE...A WIND ADVISORY IS IN EFFECT.

THESE STRONG WINDS AND LOW RELATIVE HUMIDITY LEVELS WILL LEAD TO
CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL OF THE PANHANDLES THROUGH
THIS EVENING. A RED FLAG WARNING IS IN EFFECT FOR ALL OF THE PANHANDLES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ONCE
AGAIN ON THURSDAY DUE TO BREEZY CONDITIONS AND LOW RELATIVE HUMIDITY
VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL
FIRE WEATHER CONDITIONS TODAY AND THURSDAY.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Sherman

When
February 28, 11:55 AM CST to 12:55 PM CST
Where
Sherman forecast zone
Measured
42 kt (48 mph) estimated sustained
Reported by
Official NWS Observations
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

An estimated sustained wind speed occurred in Stratford using official National Weather Service observations. No damage or injuries were reported.

High Wind, Oldham

When
February 28, 11:55 AM CST to 12:55 PM CST
Where
Oldham forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Official NWS Observations
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

An estimated sustained wind speed occurred in Vega using official National Weather Service observations. No damage or injuries were reported.

High Wind, Potter

When
February 28, 12:05 PM CST to 12:06 PM CST
Where
Potter forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Randall

When
February 28, 12:05 PM CST to 12:06 PM CST
Where
Randall forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Hansford

When
February 28, 12:55 PM CST to 1:55 PM CST
Where
Hansford forecast zone
Measured
41 kt (47 mph) estimated sustained
Reported by
Official NWS Observations
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

An estimated sustained wind speed occurred in Spearman using official National Weather Service observations. No damage or injuries were reported.

High Wind, Carson

When
February 28, 12:55 PM CST to 1:55 PM CST
Where
Carson forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Official NWS Observations
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

An estimated sustained wind speed occurred in Panhandle using official National Weather Service observations. No damage or injuries were reported.

High Wind, Armstrong

When
February 28, 12:55 PM CST to 1:55 PM CST
Where
Armstrong forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
Official NWS Observations
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

An estimated sustained wind speed occurred in Claude using official National Weather Service observations. No damage or injuries were reported.

High Wind, Ochiltree

When
February 28, 12:56 PM CST to 2:50 PM CST
Where
Ochiltree forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

High Wind, Potter

When
February 28, 1:34 PM CST to 1:35 PM CST
Where
Potter forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Randall

When
February 28, 1:34 PM CST to 1:35 PM CST
Where
Randall forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Lipscomb

When
February 28, 2:55 PM CST to 3:55 PM CST
Where
Lipscomb forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
Official NWS Observations
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

An estimated sustained wind speed occurred in Lipscomb using official National Weather Service observations. No damage or injuries were reported.

High Wind, Moore

When
February 28, 3:15 PM CST to 3:16 PM CST
Where
Moore forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

High Wind, Dallam

When
February 28, 4:54 PM CST to 4:55 PM CST
Where
Dallam forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

High Wind, Hartley

When
February 28, 4:54 PM CST to 4:55 PM CST
Where
Hartley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Potter

When
February 28, 5:49 PM CST
Where
Potter forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The public reported an estimated non-thunderstorm wind gusts which blew down a large sign at Hobbs Road and Olsen Boulevard in west Amarillo. There were no reports of injuries or fatalities.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366515, 366518, 366508, 366509, 366516, 366519, 366520, 366514, 366510, 366511, 366517, 366512, 366506, 366507, 366513.